What is ZYRTEC-D® and What is it Used for?
ZYRTEC-D® is an allergy relief medication combined with a powerful decongestant. If you’ve found yourself suffering with a ‘stuffy’ nose and congestion, it could be just the thing you need to unblock your sinuses – and your day.
ZYRTEC-D® contains active ingredients pseudoephedrine and cetirizine, and can help manage various symptoms associated with allergies, as well as reducing sinus pressure and congestion in the nose and sinuses.1
Find out all about ZYRTEC-D® uses, dosage and side effects with our helpful guide.
ZYRTEC-D® contains two active ingredients – pseudoephedrine (HCl 120mg per extended release tablet) and cetirizine (HCl 5mg per extended release tablet).
Pseudoephedrine acts as a nasal decongestant, while cetirizine is an antihistamine.
‘Inactive’ ingredients in the medicine are as follows:
- Titanium dioxide
- Polyethylene glycol
- Microcrystalline cellulose
- Magnesium stearate
- Lactose monohydrate
- Corscarmellose sodium
- Collodial silicon dioxide1
These ingredients help to combine the active ingredients together to make it effective, and create a tablet that is strong and flexible yet easily broken down within your digestive system.
What is pseudoephedrine?
Pseudoephedrine is an active ingredient that has been proven to reduce the symptoms of nasal congestion, sinus congestion and sinus pressure caused by allergies, hay fever and colds.
It works by narrowing the blood vessels in your nasal passage to reduce congestion and swelling.
Although pseudoephedrine doesn’t speed up recovery or treat the underlying causes of your congestion symptoms, it can provide temporary relief from these symptoms, from anywhere between four and 24 hours depending on the dosage.1
Thanks to active ingredient pseudoephedrine, ZYRTEC-D® effectively provides relief from the symptoms of congestion and pressure in the nasal cavity and sinuses for around 12 hours.
Where can I buy ZYRTEC-D®?
While you do not need a prescription to buy ZYRTEC-D®, it can only be bought from behind the pharmacy counter rather than directly from the store shelf or online.
This is because ZYRTEC-D® contains pseudoephedrine, which is a regulated substance.
You will need photo ID and proof of age, because there is a limit on the total quantity of pseudoephedrine that can be purchased by any one individual, to prevent potential misuse.
Be assured however, that when used as directed, products containing pseudoephedrine are widely considered safe and effective for congestion relief.
When taken every 12 hours, ZYRTEC-D® can help treat and effectively manage most major allergy symptoms, as well as reducing congestion and pressure in the nose and sinuses.
Symptoms ZYRTEC-D® can help relieve include:
What’s the difference between ZYRTEC® and ZYRTEC-D®?
The main difference between ZYRTEC® and ZYRTEC-D® is the addition of the active ingredient pseudoephedrineHCl, which helps to relieve nasal congestion. Both products include active ingredient cetirizine HCl. So, with ZYRTEC-D®, you can get the same reliable allergy relief combined with reduced congestion and pressure in the sinuses and nasal passages.
Is ZYRTEC® a decongestant?
Most ZYRTEC® products are not decongestants.1 They contain just the active ingredient Cetirizine HCl, which is an antihistamine. ZYRTEC-D®, however contains both cetirizine HCl and Pseudoephedrine HCl, a decongestant, for added congestion relief.
What’s the difference between ZYRTEC-D® and other decongestants?
Unlike most other decongestants, including Sudafed and Mucinex, ZYRTEC-D® acts as an antihistamine as well as a decongestant. ZYRTEC-D® is an ideal option if you often get congestion from allergies.
ZYRTEC-D® helps relieve multiple symptoms of allergies with one tablet. Each ZYRTEC-D® tablet can provide up to 12 hours’ relief, leaving you feeling better all day long:
Seek the advice of your doctor or a medical professional before using ZYRTEC-D® if you have:
- Heart disease
- Thyroid disease
- High Blood Pressure
- Trouble urinating due to an enlarged prostate gland
- Liver or kidney disease. Your doctor should determine if you need a different dose
Can you take ZYRTEC-D® with other decongestants, like Sudafed?
Sudafed and ZYRTEC-D® should not be taken together, as they both contain the active ingredient pseudoephedrine. Overdosing on this active ingredient can result in unpleasant side effects. However, regular ZYRTEC® and Sudafed can usually be taken together, as ZYRTEC® does not contain pseudoephedrine. Be sure to check the ingredients label always, to ensure that you do not take two medicines with the same active ingredient at the same time.
Just remember, it’s vital that you inform your healthcare providers about all medications you are taking. Talk to your doctor if you are unsure what you are safe to combine.
Can you take ZYRTEC-D® with other allergy medicines?
Talk to your doctor before taking more than one allergy medication at the same time.
Can you take ZYRTEC-D® during pregnancy?
Check with your doctor if you are pregnant, or planning to become pregnant, before taking ZYRTEC-D®.
What is the recommended ZYRTEC-D® dosage?
ZYRTEC-D® comes in slow-release tablets. For adults, each tablet contains 120mg of pseudoephedrine and 5mg of cetirizine, with the recommended dose no more than one tablet every 12 hours. See our guide for more advice on dosage.
How long does it take for ZYRTEC-D® to work?
When taken orally, in tablet form for example, ZYRTEC-D® should begin to work on allergy congestion in 30 minutes.1 However individual experiences may vary. Just remember – it’s important not to take more than the recommended dose, even if it takes slightly longer for you to notice a reduction in your symptoms.